Colorado, 2005

Avalanche in Colorado, March 30 to 31, 2005

March 30 to 31, 2005 · NWS GJT · 2 events in 2 counties and zones

Snowfall and strong winds resulted in 2 natural avalanches that covered part of Highway 550 at Red Mountain Pass. These slides initiated the temporary closure of Red Mountain Pass.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Snowfall and strong winds resulted in 2 natural avalanches that covered part of Highway 550 at Red Mountain Pass. These slides initiated the temporary closure of Red Mountain Pass. Avalanche mitigation was performed and resulted in numerous other slides which covered portions of Highway 550. Red Mountain Pass was closed for about 28 hours while debris was cleared and avalanche mitigation procedures were performed. The natural avalanches covered a 90 foot stretch of Highway 550 about 3 feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 30, 9:04 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 30, 9:04 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
904 AM MST WED MAR 30 2005

UPDATE: HAVE INCLUDED ZONES 8...11 AND 19 TO ADVISORY THROUGH 6PM
TODAY. OBSERVERS HAVE REPORTED LOW ADVISORY AMOUNTS ALREADY AND SNOW
ACCUMULATIONS WILL CONTINUE INTO THE AFTERNOON...TAPERING OFF BY
EARLY EVENING. HEFFERNAN

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...IMPRESSIVELY COLD STORM
TO BLAST THRU THE CWA TODAY. DESPITE A LACK OF DEEP MOISTURE...
SIGNIFICANT SNOWFALL EXPECTED IN ALL MTNS. AS SNOW DIMINISHES FROM
WEST TO EAST TONIGHT...COLD AIR WILL SETTLE IN WITH BELOW FREEZING
TEMPS IN ALL ZONES.  TEMPERATURES BEGIN TO RECOVER STRONGLY ON
FRIDAY.

TODAY: FRONT IS THRU NE UTAH AND IS SET TO BLAST THRU THE REMAINDER
OF THE ZONES TODAY. THE SOUTHERN PORTION OF THE FRONT HAS HAD
ISOLATED LIGHTNING STRIKES THRU MUCH OF THE NIGHT. SNOW LEVEL
LOWERS TO 5KFT IN THE SOUTH...TO ALL VALLEY BOTTOMS IN STRONG
CONVECTIVE CELLS. AS SIMILAR TO YESTERDAY...EXPECT MESOSCALE STORMS
TO PRODUCE QUICK HEAVY SNOWFALL AND PERHAPS SMALL HAIL. ISOLATED
LIGHTNING STRIKES POSSIBLE THRU THE AFTERNOON...MAINLY MTNS.

TONIGHT: -33C COLD CORE PUSHES ACROSS THE NORTH. THE NORTHERN MTNS
WILL CONTINUE TO ACCUMULATE SOME SIGNIFICANT SNOWFALL WITH RATIOS
OF UP TO 16:1. FREEZE ADVISORY LIKELY NEEDED FOR THE FRUIT-GROWING
VALLEYS...BUT WILL LET THE DAY SHIFT EVALUATE.

THURSDAY: IN NORTH FLOW...BACKSIDE JET PASSES USHERING IN WARM
ADVECTION IN THE AFTERNOON TO END NORTHERN MTN SNOW.

THURSDAY NIGHT: STRONG WARM ADVECTION WILL PRODUCE VERY DEEP VALLEY
INVERSION. ASSUMING NO CLOUD CEILINGS...VALLEY TEMPS TO AGAIN BE
VERY COLD.  RAMEY

.LONG TERM (FRIDAY THROUGH WEDNESDAY)
FRIDAY AND SATURDAY, PROGS INDICATING AN UPPER RIDGE WILL DOMINATE
ACROSS EASTERN UTAH AND WESTERN COLORADO BUT BECOME LESS AMPLIFIED
AS A TROUGH MOVES ACROSS THE NORTHERN ROCKIES. DRY CONDITIONS WITH
WARM ADVECTION BRINGING TEMPERATURES TO ABOVE NORMAL BY SATURDAY.

FOR SUNDAY TROUGH WEDNESDAY, MODEL CONSENSUS INDICATES THE PATTERN
WILL BE TRANSIENT WITH THE RIDGE MOVING EAST OF THE AREA WHILE A
TROUGH MOVES ASHORE AND OVER THE GREAT BASIN SUNDAY AND MONDAY.
TYPICAL AMPLITUDE AND TIMING DIFFERENCES AMONG THE MODELS WITH THIS
TROUGH. KEPT LOW POPS IN THE FORECAST, PRIMARILY FOR THE MOUNTAINS
FROM SUNDAY INTO MONDAY NIGHT. A COOLING TREND FOR MONDAY WITH THE
TROUGH PASSAGE AND INCREASED CLOUDS. WILL INDICATE WARMING
TEMPERATURES FOR THE MIDDLE OF NEXT WEEK, EXPECTING RISING HEIGHTS
AND DRIER CONDITIONS BEHIND THE DEPARTING TROUGH. LINDQUIST

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TODAY FOR ZONE 3/8/11/19...
       AND TODAY THROUGH MIDNIGHT FOR ZONES 4/9/10/11/13/18.
.UT...WINTER WEATHER ADVISORY TODAY FOR ZONES 23 AND 25.

&&

JOE/TAL/ELH
Hazardous weather outlook, Mar 30, 9:51 AM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
951 AM MST WED MAR 30 2005

COZ001-002-005>007-014-020>023-UTZ022-024-027-029-311300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
951 AM MST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO...EXCEPT THE UNCOMPAGHRE...CENTRAL
GUNNISON AND CENTRAL COLORADO RIVER BASINS

.DAY ONE...TODAY AND TONIGHT...

SNOW SHOWERS WILL BE WIDESPREAD THIS MORNING AS A COLD FRONT BLASTS
THROUGH THE REGION. SHOWERS WILL BECOME SCATTERED THIS AFTERNOON
AND END TONIGHT. ISOLATED SNOW ACCUMULATIONS OF 1 TO 5 INCHES
ARE POSSIBLE...MAINLY ACROSS HIGH VALLEYS AND FOOTHILL AREAS.

WITH PARTIALLY CLEARING SKIES TONIGHT...EXPECT TEMPERATURES TO DROP
BELOW FREEZING IN ALL LOCATIONS. BE PREPARED TO PROTECT TENDER AND
BUDDING VEGETATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE NEXT CHANCE OF RAIN OR SNOW WILL BE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT SNOWFALL...HAIL OR GUSTY WINDS
TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ004-009-010-013-018-311300-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-
951 AM MST WED MAR 30 2005

...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND NORTH-
CENTRAL MOUNTAINS OF WESTERN COLORADO...AND THE NORTHWEST SAN JUAN
MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT...

PERIODS SNOW...BECOMING HEAVY AT TIMES...ARE EXPECTED ACROSS THE
AREA TODAY THROUGH THIS EVENING BEFORE DIMINISHING TOWARDS THURSDAY
MORNING. EXPECT HAZARDOUS DRIVING CONDITIONS...EVEN IN THE LOWER
ELEVATIONS. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE NEXT CHANCE OF SNOW WILL BE SUNDAY AND MONDAY...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT SNOWFALL...HAIL...GUSTY WINDS
OR THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ003-008-011-019-UTZ023-025-311300-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-EASTERN UINTA MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-
951 AM MST WED MAR 30 2005

...WINTER WEATHER ADVISORY IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA MOUNTAINS...
THE ROAN AND TAVAPUTS PLATEAUS...AND THE SOUTHWESTERN SAN JUAN
MOUNTAINS...AND THE CENTRAL GUNNISON...UNCOMPAGHRE AND CENTRAL
COLORADO RIVER BASINS

.DAY ONE...TODAY AND TONIGHT...

PERIODS OF SNOW...BECOMING HEAVY AT TIMES...WILL OCCUR ACROSS THE
AREA TODAY. AT THE LOWEST VALLEY LOCATIONS THIS AFTERNOON...SNOW MAY
BE MIXED WITH RAIN AT TIMES. SNOW WILL DIMINISH BY SUNSET. EXPECT
HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE NEXT CHANCE OF SNOW WILL BE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT SNOWFALL...HAIL AND GUSTY WINDS
TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ012-017-UTZ028-311300-
LA SAL AND ABAJO MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
WEST ELK AND SAWATCH MOUNTAINS-
951 AM MST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN AND SOUTH-CENTRAL
MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO...EXCEPT THE SAN JUAN
MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT...

PERIODS OF SNOW...BECOMING HEAVY AT TIMES...WILL OCCUR ACROSS THE
AREA TODAY BEFORE DIMINISHING AFTER SUNSET. EXPECT HAZARDOUS DRIVING
CONDITIONS... EVEN IN THE LOWER ELEVATIONS. ISOLATED THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE NEXT CHANCE OF SNOW WILL BE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT SNOWFALL...HAIL...GUSTY WINDS
OR THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

JOE/TAL/JAD/ELH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
March 30, 1:00 PM MST to March 31, 5:54 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
March 30, 1:00 PM MST to March 31, 5:54 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445473, 5445474.